Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 6, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at May 27, 1996, 11:08 PM EDT for Catawba County, Iredell County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1996, 11:08 PM EDT (03:08 UTC)
- Expired
- May 28, 1996, 12:00 AM EDT
- In force
- 52 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Catawba County, NC, Iredell County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:15 PM EDT | Thunderstorm Wind 50 | Statesville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 280309 TORGSP NCC035-097-280400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1108 PM EDT MON MAY 27 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL MIDNIGHT EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST NORTH CAROLINA ...CATAWBA COUNTY IN WEST NORTH CAROLINA ...IREDELL COUNTY HIGHWAY PATROL PERSONNEL CONFIRMED A TORNADO ON THE GROUND 4 MILES WEST OF NEWTON ALONG HIGHWAY 10. THE TORNADO WAS MOVING EAST AT 30 MPH. THIS STORM WILL CROSS OVER INTO IREDELL COUNTY NEAR BARIUM SPRINGS BY 1145 PM. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 27, 9:36 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 27, 9:36 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 935 PM EDT MON MAY 27 1996 CAE/FFC: RAISE POPS...MENTION OVERNIGHT FOG. RAH: SEE DISCUSSION. DISC: 00Z SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY MOVING THROUGH WESTERN NORTH CAROLINA AND NORTHERN GEORGIA...EVENTUALLY INTO SOUTH CARLOLINA. BELIEVE HIGHER POPS ARE NECESSARY FOR UPSTATE SOUTH CAROLINA AND NORTHEASTERN GEORGIA. ADAP INSTABILITY AND MOISTURE CONVERGENCE CHARTS SHOW FAVORABLE CONDITIONS TO EXIST FOR FURTHER THUNDERSTORM DEVELOPMENT. THIS COMBINED WITH A THUNDERSTORM MERGER OVER GEORGIA SHOULD MAINTAIN CONVECTION ACROSS THE ABOVE MENTION AREA THROUGH 1 OR 2 AM. WOULD NOT BE SURPRISED IF WW WAS ISSUED FOR EASTERN GEORGIA AND WESTERN SOUTH CAROLINA. WESTERN NORTH CAROLINA TO BE AFFECTED BY CURRENT CONVECTION THROUGH ABOUT 11 PM. THEN THIS AREA LOOKS TO BE IN THE CLEAR OVERNIGHT. MAY WANT CONSIDER LOWER POPS AFTER MIDNIGHT FOR THIS AREA...OTHERWISE CURRENT FORECAST LOOKS GOOD. KAJ
In the hours before
Local storm report, May 27, 9:10 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
908 PM EDT MON MAY 27 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
855 PM CHEROKEE NC WIND DAMAGE
05/27/96 JACKSON TREES DOWN ACROSS ROAD IN
CHEROKEE. REPORTED BY JACKSON
COUNTY 911.
BWMLocal storm report, May 27, 10:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1008 PM EDT MON MAY 27 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
940 PM COUNTYWIDE NC WIND DAMAGE
05/27/96 HAYWOOD NUMEROUS TREES DOWN ACROSS
COUNTY. REPORTED BY HAYWOOD
COUNTY &911.
SABLocal storm report, May 27, 10:22 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1022 PM EDT MON MAY 27 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION`.....
1022 PM EASLEY SC WIND DAMAGE
05/27/96 PICKENS TREES DOWN IN EASLEY. HAM
RADIO REPORT.
SABLocal storm report, May 27, 10:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1033 PM EDT MON MAY 27 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1029 PM PIEDMONT SC 0.75 HAIL
05/27/96 GREENVILLE HAM RADIO REPORT.
SABLocal storm report, May 27, 10:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1045 PM EDT MON MAY 27 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1030 PM LENOIR NC WIND DAMAGE
05/27/96 CALDWELL TREES DOWN IN LENOIR REPORTED
BY 911 CENTER
BWMThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:14 PM EDT | Severe Thunderstorm Warning | GSP | Macon | 46 min |
| May 27, 9:16 PM EDT | Severe Thunderstorm Warning | GSP | Haywood | 44 min |
| May 27, 10:21 PM EDT | Severe Thunderstorm Warning | GSP | Caldwell | 39 min |
| May 27, 11:13 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Lincoln | 62 min |
| May 27, 11:29 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 46 min |
| May 27, 11:49 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 56 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.